Careers  |  Sign In  |  Register

Rate of thromboembolic events “unacceptable” in patients treated with cisplatin

Reuters Health • The Doctor's Channel Daily Newscast

NEW YORK (Reuters Health) – Nearly 1 in 5 cancer patients treated with cisplatin-based chemotherapy have a thromboembolic event within a month of ending treatment, according to a study conducted at Memorial Sloan-Kettering Cancer Center, New York, and reported in the August 1st online issue of the Journal of Clinical Oncology.

“In view of the controversy associated with prophylactic anticoagulation in patients with cancer treated with chemotherapy, randomized studies are urgently needed in this specific cancer population treated with cisplatin-based regimens,” state the authors.

Dr. Hani Hassoun and colleagues note that cancer in itself is associated with a risk of thrombosis 4-times higher than normal, and that chemotherapy increases the risk to 6.5-fold. Cisplatin-based regimens in particular have been associated with thromboembolic complications, prompting the authors to review their experience regarding this issue.

The retrospective analysis included all 932 patients treated with cisplatin-based chemo for any malignancy at MSK in 2008, and showed that 169 (18.1%) had a thromboembolic event during treatment or within 4 weeks of the last dose.

The types of thromboses included deep vein thrombosis (DVT) alone (49.7%), pulmonary embolism (PE) alone (25.4%), DVT and PE (13.6%), arterial thrombosis alone (8.3%), and arterial thrombosis and DVT (3.0%).

Numerous factors were associated with risk of thromboembolic events (TEEs), but on multivariate analysis only four remained significant: age, Karnofsky performance score, presence of a central venous catheter, and the Khorana risk score.

“We have observed an unacceptably high incidence of TEEs (18.1%) during the period of administration or within 4 weeks of completion of treatment,” Dr. and colleagues comment. “We believe that the true incidence may even be higher, since we may have failed to capture every patient with a TEE because of the retrospective nature of this analysis.”

Given the impact of TEEs on morbidity, mortality and costs, they continue, the question of thrombosis prevention has to be addressed, and they suggest prospective trials are warranted.

That said, the authors speculate “that all patients receiving cisplatin-based chemotherapy should be considered for thromboprophylaxis, unless there is a contraindication, at least until a more applicable predictive model is available for this group of patients.”

Reference:
High Incidence of Thromboembolic Events in Patients Treated With Cisplatin-Based Chemotherapy: A Large Retrospective Analysis
J Clin Oncol 2011;29.